Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The differential Galois theory of strongly normal extensions

Author: Jerald J. Kovacic
Journal: Trans. Amer. Math. Soc. 355 (2003), 4475-4522
MSC (2000): Primary 12H05, 12F10; Secondary 14A15, 14L15
Published electronically: July 2, 2003
MathSciNet review: 1990759
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Differential Galois theory, the theory of strongly normal extensions, has unfortunately languished. This may be due to its reliance on Kolchin's elegant, but not widely adopted, axiomatization of the theory of algebraic groups. This paper attempts to revive the theory using a differential scheme in place of those axioms. We also avoid using a universal differential field, instead relying on a certain tensor product.

We identify automorphisms of a strongly normal extension with maximal differential ideals of this tensor product, thus identifying the Galois group with the closed points of an affine differential scheme. Moreover, the tensor product has a natural coring structure which translates into the Galois group operation: composition of automorphisms.

This affine differential scheme splits, i.e. is obtained by base extension from a (not differential, not necessarily affine) group scheme. As a consequence, the Galois group is canonically isomorphic to the closed, or rational, points of a group scheme defined over constants. We obtain the fundamental theorem of differential Galois theory, giving a bijective correspondence between subgroup schemes and intermediate differential fields.

On the way to this result we study certain aspects of differential algebraic geometry, e.g. closed immersions, products, local ringed space of constants, and split differential schemes.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 12H05, 12F10, 14A15, 14L15

Retrieve articles in all journals with MSC (2000): 12H05, 12F10, 14A15, 14L15

Additional Information

Jerald J. Kovacic
Affiliation: Department of Mathematics, The City College of The City University of New York, New York, New York 10031

Received by editor(s): June 1, 2002
Published electronically: July 2, 2003
Article copyright: © Copyright 2003 American Mathematical Society